Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Reno, NV

June 25, 2017Lyon County, Storey County, Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jun 25, 2017, 7:21 PM PDT for Lyon County, Storey County, Washoe County, Nevada. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2017, 7:21 PM PDT (02:21 UTC)
Expired
Jun 25, 2017, 7:46 PM PDT
In force
25 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 22 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3416 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS55 KREV 260221
SVRREV
NVC019-029-031-260300-
/O.NEW.KREV.SV.W.0004.170626T0221Z-170626T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
721 PM PDT SUN JUN 25 2017

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Storey County in western Nevada...
  Southern Washoe County in western Nevada...
  North central Lyon County in west central Nevada...

* Until 800 PM PDT

* At 720 PM PDT, a severe thunderstorm was located near Wadsworth, 
  or 3 miles northwest of Fernley, and is moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing, and trees. Dust storms 
           resulting in serious accidents. 

* Locations impacted include...
  Fernley, Wadsworth and Fernley - Tiger Field Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 11926 3965 11943 3983 11928 3973 11920
      3963 11920 3959 11918
TIME...MOT...LOC 0220Z 226DEG 4KT 3963 11929 

HAIL...1.00IN
WIND...60MPH
 
$$

JW
1 follow-up statement
850 
WWUS55 KREV 260246
SVSREV

Severe Weather Statement
National Weather Service Reno NV
746 PM PDT SUN JUN 25 2017

NVC019-029-031-260256-
/O.CAN.KREV.SV.W.0004.000000T0000Z-170626T0300Z/
Storey NV-Washoe NV-Lyon NV-
746 PM PDT SUN JUN 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR STOREY...SOUTHERN WASHOE AND
NORTH CENTRAL LYON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3952 11926 3965 11943 3983 11928 3973 11920
      3963 11920 3959 11918
TIME...MOT...LOC 0237Z 226DEG 4KT 3965 11926 

$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:59 PM PDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jun 25, 1:59 PM PDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Reno NV
159 PM PDT Sun Jun 25 2017

.SYNOPSIS...

Isolated to widely scattered thunderstorms are possible this
evening with the best coverage likely over northeast California.
Critical fire weather conditions are likely Monday as very dry
air combines with gusty winds. Choppy lake conditions are also
likely Monday. Temperatures will cool down to near seasonal
averages through midweek, then slowly warm up again late in the
week with mainly dry weather prevailing.

&&

.DISCUSSION...

Isolated thunderstorms trying to develop in the lee of the Sierra
due to differential heating should be relatively short lived this
evening. Storms may last a little longer east of the Sierra where
a weak zephyr may focus development, along the Pine Nuts, and the
Virginia Range...but are not expected to take on any organized
characteristics. To the north there is greater potential for
loosely organized, longer-lived convection due to the presence of
upper level support in the form of potential vorticity advection.
Areas north of a line from Susanville to Gerlach show the best
potential for any organization. Even so...storms will still be no
more than widely scattered and the support does not last long.
Cells should be moving fast enough to limit the amount of
precipitation...but that increases the chance for dry lightning
strikes.

That brings us to Monday when drier air moves into all but the
very far northern parts of the forecast area...heights and
temperatures decrease and breezes increase. The combination of
breezy winds and drier air will create critical fire weather
conditions in areas where fuels are receptive. We are also
concerned with holdovers from lightning strikes this evening.
More details are in the Fire Weather section. We have issued Lake
Wind Advisories for areas east of the Sierra Front into parts of
the basin and range to account for gusty winds Monday as well.
Forecast guidance does show a little residual moisture interacting
with a secondary vorticity lobe over the far northern forecast
area Monday evening...so a slight chance of thunderstorms was
added there.

Beyond Monday the weather turns generally benign with dry
westerly flow over much of the region. High temperatures should be
closer to normal or just a little above through Thursday.

The GFS persists in bringing a weak upper level low into the
region late Friday. The ECMWF has a similar feature...but is not
as aggressive. There is a lack of moisture...but the mere
presence of the feature along with increasing instability due to
warming temperatures could develop afternoon towering cumulus.
Right now we will leave mention of thunderstorms out of the
forecast.

The models diverge more for Saturday with the ECMWF more
aggressive with a deeper trough by then. The GFS is trying to
start building a ridge again. Both are back to westerly flow for
Sunday. Given the differences between the models and some run-to-
run differences cropping up in each model...we will keep the
explicit mention of storms out of the forecast for next
weekend...but they are not out of the question for Saturday.
Temperatures warm a bit more for Saturday and Sunday...back to
well above average.

&&

.AVIATION...

Convection across western Nevada and the eastern Sierra should
decrease through the evening. Over northeast California and far
northwest Nevada the convection is likely to continue into the
later evening hours. The only terminals likely to see any
thunderstorm activity this evening are KMMH and KSVE.

By Monday...breezy winds develop across the forecast area with
surface gusts east of the Sierra and through western Nevada
reaching 30-35 kts at times. Another breezy day is likely Tuesday
with surface gusts approaching 25-30 kts.

Winds should decrease into Wednesday and Thursday. Friday into
next weekend may see a return to isolated convection along and
just east of the Sierra each afternoon and evening...but right now
the chances are less than 15%.

&&

.FIRE WEATHER...

Thunderstorms are looking less likely along the Sierra Front from
around Susanville through northern Mono County this afternoon and
evening. Clouds are forming, but elements are relatively flat.
Still, a late afternoon thunderstorm is possible (about a 10%
chance) over the Virginia Range. Slight chances of general
thunderstorms remain possible mainly for eastern Mono and western
Mineral Counties where surface convergence is expected to be
stronger. Also, the best chances of dry variety thunderstorms
remain in northern Lassen County with slight chances for far
northern Washoe/Modoc counties. Holdovers from dry strikes will be
a concern heading into Monday. Overall, overnight recoveries will
be poor to moderate for most valleys.

The upper circulation shifts towards the west coast tonight resulting
in a stronger pressure gradient over the region for Monday in the
afternoon and evening. It is expected that winds will increase
across northern Nevada and far northeastern California, sustained 15
to 20 mph with gusts around 35 mph. Coupled with low RH in the
single digits to 14%, critical fire weather conditions will be
likely. As such, the Fire Weather Watches for the Sierra Front and
Nevada interior, including northern Mineral County, have been
upgraded to a Red Flag Warning. Also, fine fuels have been deemed
ready for eastern Lassen County and a portion of zone 458 which
includes Gerlach and the Smoke Creek Desert. Red Flag Warnings
have been issued for these areas as well. Recoveries will
continue to be poor to moderate for most valleys.

Winds remain breezy Tuesday afternoon, but below criteria. Still,
winds will be sufficient to drive any existing fires that may be
occurring in valley locations mainly through nearly continuous
grasses and brush. Afternoon winds become lighter by Wednesday with
slightly cooler temperatures. Boyd

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 1 PM to 11 PM PDT Monday
     NVZ450-453-458-459.

     Lake Wind Advisory from 1 PM to 11 PM PDT Monday for Washoe Lake
     in NVZ003.

     Lake Wind Advisory from 1 PM to 11 PM PDT Monday NVZ004.

CA...Red Flag Warning from 1 PM to 11 PM PDT Monday CAZ278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 25, 2:10 PM PDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service RENO NV
210 PM PDT Sun Jun 25 2017

CAZ070-071-NVZ003-005-252230-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Reno-Carson City-Minden Area-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton, Sparks,
Verdi, Gardnerville, Virginia City, Empire, and Gerlach
210 PM PDT Sun Jun 25 2017

...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS DEVELOPING ACROSS
NORTHERN LASSEN COUNTY...

Thunderstorms will continue to develop across northern Lassen
County through the late afternoon hours. The strongest storms are
likely north of a line from Bogard to Susanville. These storms
could produce small hail and gusty winds to near 50 mph. The
storms will move north at near 15 mph limiting the potential for
heavy rain. But this will also create the possibility of dry
lightning strikes across northern Lassen County.

Elsewhere...isolated storms are trying to develop along the Pine
Nut Mountains in Douglas County. These storms could redevelop
north into the Virginia Range. Any of these storms will be short
lived with gusty winds to near 45 mph and small hail. Storms could
also develop into northern Washoe County and the Surprise Valley
later this evening.

http://weather.gov/reno
Special weather statement, Jun 25, 2:53 PM PDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Reno NV
253 PM PDT SUN JUN 25 2017

CAZ071-252230-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
253 PM PDT SUN JUN 25 2017

...STRONG THUNDERSTORM NEAR STANDISH THROUGH 330 PM...

At 251 PM PDT, Doppler radar was tracking a strong thunderstorm over
Standish moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm. Brief moderate to heavy rain is also possible with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4021 12034 4030 12059 4058 12054 4050 12021
TIME...MOT...LOC 2151Z 190DEG 9KT 4033 12044
Special weather statement, Jun 25, 3:32 PM PDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Reno NV
332 PM PDT SUN JUN 25 2017

CAZ071-252315-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
332 PM PDT SUN JUN 25 2017

...Strong Thunderstorm affecting California 139 north of Eagle
Lake...

At 331 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Spaulding, or 16 miles north of Eagle Lake, moving
northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Junction CA 139 And CA 513.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm will affect travelers on California 139 between
approximately 15 to 20 miles north of Eagle Lake. Drivers should
expect strong gusty cross winds with rapid visibility reductions.
Heavy rainfall will result in ponding of water. Slow down when
encountering heavy rain and turn on your headlights.

&&

LAT...LON 4101 12062 4072 12062 4072 12099 4101 12099
TIME...MOT...LOC 2231Z 208DEG 11KT 4088 12080

JW
Special weather statement, Jun 25, 7:12 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Reno NV
712 PM PDT SUN JUN 25 2017

NVZ003-004-260245-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
712 PM PDT SUN JUN 25 2017

...STRONG THUNDERSTORMS NEAR WADSWORTH...FERNLEY AND SILVER
SPRINGS...

At 710 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fernley to near Silver Springs. Movement
was northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fernley, Silver Springs, Fernley - Tiger Field Airport, Wadsworth,
andSilver Springs Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms will affect travelers on Interstate 80 between mile
markers 38 and 50 and along U.S. 95 Alternate between Fernley and
Silver Springs. Drivers should expect strong gusty cross winds with
rapid visibility reductions. Heavy rainfall will result in ponding
of water. Slow down when encountering heavy rain and turn on your
headlights.

&&

LAT...LON 3983 11914 3946 11904 3938 11927 3965 11939
TIME...MOT...LOC 0210Z 235DEG 9KT 3962 11930 3948 11925

JW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:12 PM PDTSpecial Weather StatementREVStorey33 min
Jun 25, 9:03 PM PDTSpecial Weather StatementREVChurchill27 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.